Current Rheumatology Reports

, Volume 14, Issue 1, pp 71–78

Drug-Induced Lupus Anticoagulants and Antiphospholipid Antibodies


DOI: 10.1007/s11926-011-0227-1

Cite this article as:
Dlott, J.S. & Roubey, R.A.S. Curr Rheumatol Rep (2012) 14: 71. doi:10.1007/s11926-011-0227-1


Lupus anticoagulants (LA) are immunoglobulins (IgG, IgM, and/or IgA) which interfere with one or more of phospholipid-dependent in vitro coagulation tests, eg, activated partial thromboplastin time (aPTT), kaolin clotting time (KCT), dilute Russell viper venom time (dRVVT), and dilute prothrombin time (dPT). LAs may be seen in a variety of clinical settings including the primary antiphospholipid syndrome (APS), systemic lupus erythematosus (SLE), other autoimmune diseases, secondary to infections, malignancies, and in association with certain drugs. LAs associated with the antiphospholipid syndrome and other autoimmune disease recognize certain phospholipid-binding proteins (β2-glycoprotein I [β2GPI] or prothrombin). Many drugs have been implicated as possibly causing LAs, although the majority of such cases are limited to a select few. Drug-induced LAs are heterogeneous, differing in laboratory findings as well as related clinical complications. This paper reviews the English medical literature on drug-induced LA and potential mechanisms of induction.


Lupus anticoagulantsDrug-inducedThrombosisCirculating inhibitorsAntiphospholipid syndrome

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Quest Diagnostics Nichols InstituteChantillyUSA
  2. 2.Thurston Arthritis Research Center and Department of Medicine, School of MedicineUniversity of North Carolina at Chapel HillChapel HillUSA